Distorted, swollen upper cheeks when smiling after Botox for crows feet.

my face is distorted when i smile, my upper cheeks huge and they dont even swell up symmetrically when i smile. I had 12 units in total (6 x eye) . is huge cheeks when smiling a knoen side effect of botox? my smile is also not as broad. how did that happen?

Doctor Answers 9

Botox Affected my Cheeks and Smile

Thank you for your question. I am sorry this has happened to you. This is due to your Botox being placed too low below the crow’s feet and paralyzing your zygomaticus muscles (smile muscles). Unfortunately, Botox takes 3-4 months to wear off. I recommend you seek out a new injector. 


Summit Emergency Medicine Physician
5.0 out of 5 stars 46 reviews

Botox Affected my Cheeks and Smile

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. I am sorry this has happened to you. This is due to your Botox being placed too low below the crow’s feet and paralyzing your zygomaticus muscles (smile muscles). Unfortunately, Botox takes 3-4 months to wear off. I recommend you seek out a new injector. 


Summit Emergency Medicine Physician
5.0 out of 5 stars 46 reviews

Distorted Smile After Botox

Thank you very much for your question. I’m sorry to hear that you did not receive good results from your recent Botox procedure. From your description, it sounds like your Botox injections may been incorrectly placed, affecting the zygomatic muscle, which draws the mouth up to a smile. This could affect the  shapes of your smile, and the movement of your lips or lower cheeks. Unfortunately, there is no way to undo these side-effects. However, the results from Botox are temporary and will wear off slowly. In about three to four months, these side-effects should resolve completely. If you have any further concerns, I suggest speaking with your Botox provider for further advice.

Distorted Smile After Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you very much for your question. I’m sorry to hear that you did not receive good results from your recent Botox procedure. From your description, it sounds like your Botox injections may been incorrectly placed, affecting the zygomatic muscle, which draws the mouth up to a smile. This could affect the  shapes of your smile, and the movement of your lips or lower cheeks. Unfortunately, there is no way to undo these side-effects. However, the results from Botox are temporary and will wear off slowly. In about three to four months, these side-effects should resolve completely. If you have any further concerns, I suggest speaking with your Botox provider for further advice.

Asymmetric smile after Botox

Thank you for your question hopexo. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression such as the crows feet seen around the eyes when one smiles. With any Botox injection there is a risk that the Botox will spread to nearby muscles. In this area it can spread to the nearby zygomaticus muscles in the upper cheeks. If these muscles are relaxed with Botox it can lead to a temporary asymmetric smile. Most people enjoy the results of their Botox treatment for 3-4 months. At that point unintended effects typically also resolve. 

Please consult with a doctor for specific recommendations. Good luck!

Asymmetric smile after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question hopexo. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression such as the crows feet seen around the eyes when one smiles. With any Botox injection there is a risk that the Botox will spread to nearby muscles. In this area it can spread to the nearby zygomaticus muscles in the upper cheeks. If these muscles are relaxed with Botox it can lead to a temporary asymmetric smile. Most people enjoy the results of their Botox treatment for 3-4 months. At that point unintended effects typically also resolve. 

Please consult with a doctor for specific recommendations. Good luck!

Uncomfortable after Botox--Try Venus Legacy

This is tough to answer without pictures. This may be due to where the Botox was placed. It will dissolve in 3-4 months. In the mean time, Venus Legacy treatments can help soften. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

Uncomfortable after Botox--Try Venus Legacy

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This is tough to answer without pictures. This may be due to where the Botox was placed. It will dissolve in 3-4 months. In the mean time, Venus Legacy treatments can help soften. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

Botox Effects Temporary & Typically Last About 3-7 Months

I am sorry that you are having this problem. I have been using Botox for aesthetic purposes since 1991. In my experience, what you are describing may occur when Botox (or the other muscle relaxers, Dysport and Xeomin) are injected too low onto the cheek or if some should diffuse down onto the cheek and affect the muscles of facial expression responsible for smiling and the distortion you are experiencing. While, unfortunately, there no injection to reverse the effects of Botox, the results are happily temporary and last only until the Botox is metabolized away--usually somewhere between three and seven months, given individual variations. In many people, the undesirable effects often improve significantly even after only two months or so. Going forward, you would do well to seek consultation and treatment by a board certified aesthetic physician with expertise in the use of Botox.

Botox Effects Temporary & Typically Last About 3-7 Months

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I am sorry that you are having this problem. I have been using Botox for aesthetic purposes since 1991. In my experience, what you are describing may occur when Botox (or the other muscle relaxers, Dysport and Xeomin) are injected too low onto the cheek or if some should diffuse down onto the cheek and affect the muscles of facial expression responsible for smiling and the distortion you are experiencing. While, unfortunately, there no injection to reverse the effects of Botox, the results are happily temporary and last only until the Botox is metabolized away--usually somewhere between three and seven months, given individual variations. In many people, the undesirable effects often improve significantly even after only two months or so. Going forward, you would do well to seek consultation and treatment by a board certified aesthetic physician with expertise in the use of Botox.

Botox side effect

Your injections were too low and hit the zygomatic muscle. this will wear off but next time be sure you see a board certified dermatologist or plastic surgeon

Botox side effect

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Your injections were too low and hit the zygomatic muscle. this will wear off but next time be sure you see a board certified dermatologist or plastic surgeon

Botox affected my cheeks and smile

This happens if the Botox is injected too low and too deep. It affects the zygomaticus muscle. This muscle lips the lips and cheeks. It will take about 3 months to get better.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.8 out of 5 stars 45 reviews

Botox affected my cheeks and smile

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This happens if the Botox is injected too low and too deep. It affects the zygomaticus muscle. This muscle lips the lips and cheeks. It will take about 3 months to get better.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.8 out of 5 stars 45 reviews

Botox and cheeks

If your smile is off it is likely that the botox was injected a bit too low and affected your smile muscles. It will take 3-4 months to wear off.

Botox and cheeks

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

If your smile is off it is likely that the botox was injected a bit too low and affected your smile muscles. It will take 3-4 months to wear off.

Botox and Crow's Feet

Without a photo it is impossible to tell the effects but it sounds like some of the Botox migrated to the cheek area. This effect should resolve in one to two months.  Best, Dr. Green

Botox and Crow's Feet

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Without a photo it is impossible to tell the effects but it sounds like some of the Botox migrated to the cheek area. This effect should resolve in one to two months.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.